Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

August 7, 2021Steuben County, New York

NWS Binghamton, NY issued this special weather statement at Aug 7, 2021, 6:48 PM EDT for Steuben County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 6:48 PM EDT (22:48 UTC)
Expired
Aug 7, 2021, 7:15 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Hail
0.25 in
Wind
30

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 119 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS81 KBGM 072248
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
648 PM EDT Sat Aug 7 2021
 
NYZ022-072315-
Steuben NY-
648 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Steuben County through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westfield, or 19 miles northwest of Wellsboro, moving northeast at 15
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Woodhull and Troupsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4218 7738 4200 7724 4200 7768
TIME...MOT...LOC 2248Z 239DEG 13KT 4197 7754 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

DJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:41 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 3:41 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
341 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Hot and humid summer like weather will continue through most of the
week with daily afternoon and evening showers and thunderstorms. The
pattern becomes cooler and drier by next weekend.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Main concerns in the near term are focused on the ongoing showers
and storms scattered across the region through this afternoon, the
potential for fog tonight, the continued hot and humid conditions on
Sunday with another round of showers and storms in the afternoon and
evening hours.

Weak upper shortwave slowly moving east across PA/NY this afternoon
and tonight, and will act in collusion with an unstable air mass to
produce a field of scattered convection across mainly central NY,
but also into parts of nrn PA. The forcing associated with the s/w
is relatively weak, and the deep layer shear is less than 25 kts.
So, with  most of the convection being instability driven...ML CAPE
values around 500-1000 J/kg...along the weak boundary, will likely
see pulse-type storms through the rest of the afternoon and into the
evening hours, with a few storms potentially producing small hail,
gusty winds, lightning and/or brief heavy rain.

The main concern will be the threat of cloud to ground lightning on
a hot summer Saturday afternoon when there are a lot of people
outdoors. The other concern will be for a low chance of isolated
flooding issues as the storms train over the some of the same areas.

As temperatures drop back into the 70s this evening the boundary
layer should stabilized enough to allow the convection to subside. A
surface low off the East Coast will linger tonight and allow the
presence of cloud cover to persist over the southern Catskills and
Poconos. Some clearing in the Finger Lakes could lead to patchy fog
late tonight/Sunday morning.

The air mass will remain hot and humid tonight...and again tomorrow
as temperatures climb back into the mid to upper 80s by Sunday
afternoon. Dew points in the 60s again will be indicative of an
unstable air mass which will be capable of triggering another round
of showers and storms in the afternoon. The upper s/w should be
situated further to the east...and phasing with the surface coastal
low...and cause the development of convection to be even more
difficult. The best chance of scattered storms will be across the
Finger Lakes...with the storm mode being mainly pulse-cellular and
relatively low-topped. A few strong to low-end severe storms are not
out of the question, but confidence is low.

The ridge builds in Sunday night, and will cause a greater chance of
clearing after midnight. Temperatures should fall into the upper 50s
to mid 60s. This setup will lead to more patchy fog by early Monday
morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A weak upper level ridge will continue to build in on Monday.
This will bring mainly dry weather with mostly sunny skies. A
stray afternoon shower or thunderstorm cannot be ruled out, with
the greatest chance for this being across the Catskills and
Poconos. Otherwise, Monday will be another warm and humid day
with highs in the mid to upper 80s.

Quiet weather continues Monday night with mostly clear skies.
Patchy valley fog will be possible in the usual spots. Lows will
be in the lower 60s to near 70.

The weather turns a bit more active for Tuesday as a shortwave
moves from the Great Lakes to southern Canada. This will bring a
chance for scattered showers and thunderstorms, mainly during
the afternoon. With the track of the shortwave being farther
north, severe thunderstorm potential looks rather limited at
this time. However, with a moist environment in place, locally
heavy downpours will certainly be possible. Otherwise, mostly
sunny skies are expected. It will be another warm and humid day
with highs in the mid 80s to lower 90s and dewpoints in the mid
60s to near 70. Some locations may approach Heat Advisory
criteria, especially in the valleys.

Additional lingering scattered showers and thunderstorms will be
possible Tuesday evening, but overall coverage will be
diminishing with the loss of daytime heating. Otherwise, partly
cloudy skies are expected with lows in the mid 60s to near 70.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Overall, typical summertime weather is expected for the long
term period with warm and humid conditions and a chance of
scattered showers and thunderstorms each day, especially during
the afternoons. Drier weather and cooler weather looks to arrive
by next weekend.

Upper level flow will remain rather zonal for Wednesday and
Thursday. High instability, but weak shear and steering flow
will allow for rather slow moving, but relatively weak
diurnally-driven scattered showers and thunderstorms to
develop. Locally heavy rainfall will be possible in any
thunderstorms with this setup.

A more amplified trough and associated surface cold front looks
to approach the area by Friday, which may provide enough
dynamics for some stronger convection to develop, depending on
timing. Behind this front, drier and cooler weather is expected
into the weekend.

Temperatures Wednesday through Friday look to remain above
normal, with highs likely well into the 80s each day. It will be
rather humid as well. Cooler and less humid conditions are
expected by Saturday with highs in the mid 70s to lower 80s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Weak scattered convection is beginning to initiate across the
region...mainly along a broad/ill-defined surface boundary
running ne-sw from the nrn Catskills to n-central PA. Showers
and storms will be hit and miss with brief periods of
restrictions through at least 00Z. Will continue to monitor and
make adjustments as needed as the day evolves.

Still anticipating some fog again tonight at ELM...otherwise
once the convection subsides should just see some high clouds
streaming in from the southwest aloft and VFR conditions through
18Z Sunday.

Outlook...

Sunday evening/night...Another round of showers and storms with
brief periods of restrictions and maybe some fog at ELM again.

Monday and Mon night...Mainly quiet weather under a strong high
pressure.

Tuesday through Thursday...Another period of afternoon/evening
scattered showers and thunderstorms with occasional
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...BJT/MPH
Hazardous weather outlook, Aug 7, 3:10 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Sat Aug 7 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:33 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
233 PM EDT Sat Aug 7 2021

NYZ015-016-023-071915-
Seneca NY-Yates NY-Schuyler NY-
233 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Seneca, Schuyler and southeastern Yates Counties through 315 PM
EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 8 miles west of Watkins Glen, moving northeast at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hector, Starkey, Watkins Glen, Dundee, Montour Falls, Tyrone,
Bradford, Odessa, Burdett and Caywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 7685 4247 7669 4239 7668 4229 7690
      4229 7696 4228 7697 4228 7708 4230 7710
      4243 7710
TIME...MOT...LOC 1832Z 231DEG 21KT 4235 7703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DJP
Special weather statement, Aug 7, 3:25 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Sat Aug 7 2021

NYZ022-072000-
Steuben NY-
325 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Steuben
County through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodhull, or 19 miles southeast of Hornell, moving northeast at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bath, Campbell, Painted Post, Addison, Woodhull, Jasper, Thurston,
Cameron, Coopers Plains and Gang Mills.

This includes the following highway exits...
 Interstate 86/Route 17 near 39, between 41 and 42, and between 44
and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4235 7732 4215 7708 4200 7737 4200 7745
      4211 7758
TIME...MOT...LOC 1924Z 227DEG 16KT 4209 7744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DJP
Special weather statement, Aug 7, 3:53 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
353 PM EDT Sat Aug 7 2021

NYZ022-072030-
Steuben NY-
353 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Steuben
County through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkland, or 13 miles southwest of Corning, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Caton, Lindley, Painted Post, Addison, South Corning,
Lawrenceville, Gang Mills, Erwins and Pinnacle State Park.

This includes the following highway exits...
 Interstate 86/Route 17 between 43 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4221 7707 4209 7696 4200 7697 4200 7734
      4204 7737
TIME...MOT...LOC 1953Z 240DEG 15KT 4202 7725

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DJP
Special weather statement, Aug 7, 4:14 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT Sat Aug 7 2021

NYZ015-016-072030-
Seneca NY-Yates NY-
414 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Seneca
and northeastern Yates Counties through 430 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dresden, or near Penn Yan, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Romulus, Fayette, Ovid, Dresden, Kendaia, Mays Mills, Willard,
Sampson State Park, Bonavista State Park and Deans Cove Boat Launch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4273 7706 4277 7700 4276 7698 4278 7698
      4287 7682 4276 7674 4271 7673 4262 7695
TIME...MOT...LOC 2014Z 240DEG 14KT 4271 7696

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DJP
Special weather statement, Aug 7, 6:31 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT Sat Aug 7 2021

NYZ045-072245-
Chenango NY-
631 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of west central
Chenango County through 645 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Smithville Flats, or 14 miles east of Marathon, moving northeast at
15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greene, Smithville Flats, Smithville Center and Tyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4233 7577 4241 7584 4252 7569 4241 7560
TIME...MOT...LOC 2230Z 240DEG 14KT 4239 7575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DJP
Special weather statement, Aug 7, 6:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
648 PM EDT Sat Aug 7 2021

NYZ022-072315-
Steuben NY-
648 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Steuben County through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westfield, or 19 miles northwest of Wellsboro, moving northeast at 15
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Woodhull and Troupsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4218 7738 4200 7724 4200 7768
TIME...MOT...LOC 2248Z 239DEG 13KT 4197 7754

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:33 PM EDTSpecial Weather StatementBGMSchuyler42 min
Aug 7, 3:25 PM EDTSpecial Weather StatementBGMSteuben35 min
Aug 7, 3:53 PM EDTSpecial Weather StatementBGMSteuben37 min
Aug 7, 4:14 PM EDTSpecial Weather StatementBGMSeneca16 min
Aug 7, 6:31 PM EDTSpecial Weather StatementBGMChenango14 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.